Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 73, NWS Tallahassee, FL

May 28, 20085 counties in Florida

NWS Tallahassee, FL issued this red flag warning at May 28, 2008, 5:15 AM EDT for 5 counties in Florida. It took effect at May 28, 2008, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2008, 5:15 AM EDT (09:15 UTC)
In effect from
May 28, 2008, 1:00 PM EDT
Expired
May 28, 2008, 7:00 PM EDT
In force
6 hr
Issued by
NWS Tallahassee, FL

Counties Dixie County, FL, Jefferson County, FL, Lafayette County, FL, Madison County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 89 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2008-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2008-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2108 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTAE 280915
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
515 AM EDT WED MAY 28 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM EDT THIS AFTERNOON TO 7
PM EDT THIS EVENING FOR THE INLAND PORTIONS OF THE EASTERN
FLORIDA BIG BEND DUE TO EXPECTED LONG DURATIONS OF RELATIVE
HUMIDITY BELOW 35 PERCENT...

.DISCUSSION...A DRY AIRMASS IN PLACE OVER THE AREA WILL ONCE AGAIN
PRODUCE AFTERNOON RELATIVE HUMIDITY VALUES JUST BELOW CRITICAL
LEVELS ACROSS THE INLAND PORTIONS OF THE EASTERN BIG BEND.
ALTHOUGH THE MIXING HEIGHTS WILL BE HIGH...VERY LOW TRANSPORT
WINDS WILL KEEP THE DISPERSION INDICES QUITE LOW ACROSS MUCH OF
THE REGION THIS AFTERNOON AND THURSDAY.

FLZ018-019-028-029-034-282000-
/O.NEW.KTAE.FW.W.0073.080528T1700Z-080528T2300Z/
JEFFERSON-MADISON-TAYLOR-LAFAYETTE-DIXIE-
515 AM EDT WED MAY 28 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING DUE TO EXPECTED LONG DURATIONS OF RELATIVE
HUMIDITY BELOW 35 PERCENT...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LOW RELATIVE HUMIDITY AND WARM TEMPERATURES WILL ENHANCE FIRE
GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS82 KTAE 281947
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
347 PM EDT WED MAY 28 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR THE INLAND PORTIONS OF THE EASTERN FLORIDA BIG BEND DUE TO
EXPECTED LONG DURATIONS OF RELATIVE HUMIDITY BELOW 35 PERCENT...

.DISCUSSION...A DRY AIR MASS IN PLACE OVER THE AREA WILL ONCE
AGAIN PRODUCE AFTERNOON RELATIVE HUMIDITY VALUES JUST BELOW
CRITICAL LEVELS ACROSS THE INLAND PORTIONS OF THE EASTERN BIG
BEND. ALTHOUGH THE MIXING HEIGHTS WILL BE HIGH...VERY LOW
TRANSPORT WINDS WILL KEEP THE DISPERSION INDICES QUITE LOW ACROSS
MUCH OF THE REGION THIS AFTERNOON AND THURSDAY.

FLZ018-019-028-029-034-282300-
/O.CON.KTAE.FW.W.0073.000000T0000Z-080528T2300Z/
JEFFERSON-MADISON-TAYLOR-LAFAYETTE-DIXIE-
347 PM EDT WED MAY 28 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LOW RELATIVE HUMIDITY AND WARM TEMPERATURES WILL ENHANCE FIRE
GROWTH POTENTIAL.

$$

WOODRUM/GOREE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at May 28, 3:23 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 28, 3:23 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
323 AM EDT WED MAY 28 2008

.SYNOPSIS...THE LONG WAVE PATTERN CONTINUES TO FEATURE A TROUGH OFF
THE W COAST WITH A LOW SPINNING OVER CA AND ANOTHER OVER THE NRN
HIGH PLAINS. ANOTHER TROUGH IS MOVING SEWD ACROSS NEW ENGLAND AND
THE CANADIAN MARITIMES. A BROAD AREA OF RIDGING EXISTS ACROSS THE
SRN STATES. HOWEVER, THIS RIDGE IS PRETTY DIRTY WITH A GENERAL
WEAKNESS IN ITS CENTER OVER THE TN AND LOWER MS VALLEYS. AT THE
SURFACE, THE BERMUDA HIGH IS IN PLACE AND IS RIDGING WWD ALONG THE
GULF COAST. ANOTHER LARGE AREA OF HIGH PRESSURE DOMINATES MUCH OF
THE NRN TIER OS STATES. THIS AIRMASS IS BEGINNING TO PUSH A FRONT
SWD INTO DIXIE. AS OF 07Z, THE FRONT EXTENDED FROM THE MID ATLANTIC
STATES WWD ACROSS THE TN VALLEY INTO THE CENTRAL PLAINS.

&&

.SHORT TERM...TODAY THROUGH FRI.
THE BROAD UPPER RIDGE WILL REMAIN IN PLACE OVER THE NEXT SEVERAL
DAYS AND EVEN STRENGTHEN/BUILD EWD TOWARD THE END OF THE SHORT RANGE
PERIOD. IN THE INTERIM, SOME OF THAT SHORT WAVE ENERGY DIRTYING UP
THE CENTER OF THE RIDGE WILL SLIP SEWD TOWARD OUR FORECAST AREA. IN
ADDITION, THE FRONT WILL SETTLE SLOWLY SWD AS WELL, REACHING OUR
FORECAST AREA ON THU WHERE IT WILL BECOME RATHER DIFFUSE. LOOKING AT
TODAY, THE EXISTING POP FORECAST WAS MODIFIED ONLY SLIGHTLY WITH A
40 POP FOR OUR EXTREME NWRN ZONES TAPERING TO AROUND 20 ALONG THE N
FL BORDER. CONVECTION THAT DEVELOPS THIS AFTERNOON WILL LINGER INTO
THE EARLY EVENING. ON THU, WITH THE DYING FRONT IN THE AREA, WE
BROADENED THE AREA OF CHANCE POPS DOWN INTO FL AND EXPANDED THE 40
POP AREA A BIT AS WELL. BY FRI, THE SYNOPTIC BOUNDARY WILL NO LONGER
EXIST AND 591 DM HEIGHTS WILL BUILD OVER THE AREA. THIS WILL PUSH
TEMPS TOWARD THE MID 90S IN THE HOTTER PARTS OF THE FORECAST AREA.
POPS ON FRI ARE RESTRICTED TO POINTS FROM TLH WWD ACROSS THE
PANHANDLE AND INTO SE AL AND EXTREME SW GA, MAINLY DUE TO THE SEA
BREEZE.

.LONG TERM...FRI NIGHT THROUGH TUE.
THE PERIOD WILL BEGIN WITH A DEEP LAYER RIDGE IN PLACE ACROSS THE
REGION. THE WINDS WILL BE MOSTLY LIGHT AND VARIABLE WITH THE SEA
BREEZES SETTING UP IN THE LATE MORNINGS AND CONTINUING THROUGH THE
AFTERNOON HOURS. OUTSIDE OF A FEW SHOWERS ASSOCIATED WITH THE SEA
BREEZES...THINGS SHOULD REMAIN QUITE THROUGH THE WEEKEND. SUNDAY
EVENING THROUGH TUESDAY...THE GFS/ECMWF/GFS ENSEMBLE MEANS ARE ALL
IN FAIRLY GOOD AGREEMENT WITH THE DEEP LAYER RIDGE WEAKENING AS A
SHORT WAVE TROUGH AND SURFACE COLD FRONT PUSH SOUTH TOWARD THE AREA.
THE MODELS DO BEGIN TO DIVERGE QUITE A BIT WITH RESPECT TO THE DEEP
LAYER MOISTURE FIELDS AHEAD OF THIS BOUNDARY GOING INTO THE START OF
NEXT WEEK. THE GFS SHOWS THIS FRONTAL BOUNDARY REMAINING JUST NORTH
OF OUR AREA THROUGH TUESDAY. WILL SHOW SLIGHT CHANCE POPS ACROSS OUR
CWA DURING THE AFTERNOONS.

&&

.MARINE...TODAY THROUGH SUN.
WINDS AND SEAS WILL BE ON THE LOW SIDE OVER THE NEXT SEVERAL DAYS
AS THE SURFACE RIDGE AXIS REMAINS IN PLACE. HIGHEST WINDS AND SEAS
WILL BE FOUND EACH AFTERNOON WITHIN A FEW MILES OF THE COAST IN THE
AFTERNOON SEA BREEZE...A TYPICAL SUMMERTIME PATTERN.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE MAJORITY OF THE
FORECAST PERIOD. THERE COULD BE A BRIEF PERIOD WITH MVFR VSBYS
AROUND THE KVLD (5SM) TERMINAL BY DAYBREAK. THE BEST CHANCES FOR ANY
SHOWERS WILL BE NEAR THE KDHN AND KABY TERMINALS LATER THIS
AFTERNOON AHEAD OF THE FRONTAL BOUNDARY APPROACHING FROM THE NORTH.
WITH THE RIDGE AXIS OVER THE AREA...THE WINDS WILL REMAIN LIGHT WITH
AFTERNOON SEA BREEZES.

&&

.FIRE WEATHER...LOOKING FOR 4-HR DURATIONS OF RH BELOW 35 PERCNET
TODAY FOR INLAND PORTIONS OF THE ERN FL BIG BEND. A WARNING WILL BE
ISSUED FOR THESE AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  91  66  92  70  93 /  10  10  30  20  20
PANAMA CITY  87  70  89  73  89 /  10  10  30  10  20
DOTHAN       89  68  88  70  92 /  30  30  40  20  20
ALBANY       91  68  89  70  94 /  30  30  40  20  10
VALDOSTA     92  66  91  67  93 /  10  10  30  10  10
CROSS CITY   91  64  92  68  93 /  00  00  20  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING 17-23Z TODAY FLZ018-019-028-029-034.
GM...NONE.

&&

AVIATION/LONG TERM...GIBBS
REST OF DISCUSSION...WOOL

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.